Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 35, NWS Louisville, KY

July 4, 2024Floyd County, Harrison County, Indiana

NWS Louisville, KY issued this tornado warning at Jul 4, 2024, 1:08 PM EDT for Floyd County, Harrison County, Indiana. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2024, 1:08 PM EDT (17:08 UTC)
Expired
Jul 4, 2024, 1:23 PM EDT
In force
15 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Floyd County, IN, Harrison County, IN

The radar

The Louisville radar (KLVX), 36 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 12:56 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

713 
WFUS53 KLMK 041708
TORLMK
INC043-061-041745-
/O.NEW.KLMK.TO.W.0035.240704T1708Z-240704T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
108 PM EDT Thu Jul 4 2024

The National Weather Service in Louisville has issued a

* Tornado Warning for...
  Northeastern Harrison County in south central Indiana...
  Floyd County in south central Indiana...

* Until 145 PM EDT.

* At 108 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Corydon, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Georgetown around 115 PM EDT.
  New Albany around 125 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Bridgeport, Edwardsville, Breckenridge, Crandall, Lanesville, Floyds
Knobs, Lottick Corner, and Galena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3835 8576 3834 8579 3833 8580 3832 8578
      3831 8580 3829 8579 3828 8582 3827 8583
      3823 8585 3820 8589 3815 8591 3823 8614
      3829 8614 3839 8580
TIME...MOT...LOC 1708Z 270DEG 24KT 3827 8608 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

RAS
1 follow-up statement
777 
WWUS53 KLMK 041723
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
123 PM EDT Thu Jul 4 2024

INC043-061-041733-
/O.CAN.KLMK.TO.W.0035.000000T0000Z-240704T1745Z/
Harrison IN-Floyd IN-
123 PM EDT Thu Jul 4 2024

...THE TORNADO WARNING FOR NORTHEASTERN HARRISON AND FLOYD COUNTIES
IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Indiana...and central Kentucky.

&&

LAT...LON 3835 8576 3834 8579 3833 8580 3832 8578
      3831 8580 3829 8579 3828 8582 3827 8583
      3823 8585 3820 8589 3815 8591 3823 8614
      3829 8614 3839 8580
TIME...MOT...LOC 1720Z 270DEG 24KT 3827 8595 

$$

RAS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Jul 4, 11:11 AM EDT, 1 hour 57 minutes earlier. Its key messages:

  • * Scattered thunderstorms are forecast today, and thunderstorms will be capable of torrential downpours, gusty winds, and intense lightning. * Isolated flash flooding is possible today, especially across portions of southern Indiana and the Louisville Metro where heavy rain occurred yesterday. A Flood Watch is in effect for the most vulnerable locations. * Unsettled weather will continue through Friday with daily chances of showers/storms. Isolated damaging wind gusts, torrential rainfall, and lightning will be the primary hazards.
Area forecast discussion, Jul 4, 11:11 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1111 AM EDT Thu Jul 4 2024

.KEY MESSAGES...

*   Scattered thunderstorms are forecast today, and thunderstorms
    will be capable of torrential downpours, gusty winds, and
    intense lightning.

*   Isolated flash flooding is possible today, especially across
    portions of southern Indiana and the Louisville Metro where
    heavy rain occurred yesterday. A Flood Watch is in effect for
    the most vulnerable locations.

*   Unsettled weather will continue through Friday with daily
    chances of showers/storms. Isolated damaging wind gusts,
    torrential rainfall, and lightning will be the primary hazards.

&&

.UPDATE...
Issued at 1111 AM EDT Thu Jul 4 2024

A line of showers and storms has developed over southern Illinois
and is moving through western Kentucky and southern Indiana. This
line is expected to persist into central Kentucky and south-central
Indiana. Heavy downpours, lightning, and gusty winds (20-25mph) are
ongoing with the line and possible as it reaches the region. This
line will move through southern Indiana within the next 2 hours and
central Kentucky in the next 3 to 4 hours. As the line moves across
the state, it will begin to dissipate east of I-65.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 408 AM EDT Thu Jul 4 2024

Precip coverage has decreased considerably early this morning with
just some very isolated activity. Earlier convection has weakened
with more stable air near the surface. A stalled, washed out frontal
boundary extends from southern MO ENE through the OH Valley. An
extremely moist airmass remains in place, characterized by 2.0-2.3
inch PW vales and sfc dewpoints in the mid 70s. The key to the
forecast today is upstream convection in KS/MO and how it evolves. A
MCS is forecast to push ENE across MO and into the Lower OH Valley
later this morning. The overall convective complex should weaken
with time, and organized severe weather does not appear likely.

At this time, we expect increasing thunderstorm chances by mid to
late morning along and north of the I-64 corridor. Convection should
continue to push east across the northern half of the area from mid-
morning into early afternoon. By midday or early afternoon,
additional scattered storm development becomes more likely along the
southern flank of morning convection/convective outflow. This will
allow thunderstorm chances to increase in central and southern KY
this afternoon and evening. However, forecast confidence in detailed
evolution drops beyond early afternoon.

This morning, a swath of heavy rain appears possible across southern
IN - including areas that saw flash flooding yesterday with the
first round of convection. An additional 1-2 inches of rain is
possible with locally higher amounts likely with any training
storms. Given the now lower FFG in these more vulnerable areas, a
Flood Watch has been issued in southern IN extending east into the
Louisville Metro through this evening. Localized flooding issues
will still be possible today outside of the Flood Watch area.
However, HREF PMM QPF supports a greater than 50% chance for at
least 1 inch or more of rain in 3 hours this morning/early afternoon
in areas that received the heaviest rainfall yesterday.

Scattered storms will likely linger in central KY into the evening
hours before activity diminishes once again in both coverage and
intensity. A lull is then expected through the first half of the
overnight period. Rain chances ramp back up heading into early
Friday as a deeper wave of low pressure moves across the Midwest.

Partly to mostly cloudy skies will help keep temps in check to some
degree today. Afternoon highs are expected to range from the mid 80s
to lower 90s. Southern KY will see a drier first half of the day and
is more likely to see widespread low 90s by the afternoon. Heat
index values will likely creep back above 100 degrees this afternoon
in south-central KY. Scattered storms will then bring some relief
from the heat and humidity to some. Heat index values may approach
105 in a few spots, but confidence is not high given the very humid
environment and potential for clouds/rain during peak heating. Will
therefore issue an SPS for south-central KY to highlight the
elevated heat and humidity.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 408 AM EDT Thu Jul 4 2024

Friday through Sunday Night...

Surface frontal boundary will be in the vicinity of the CWA Friday
morning.  We may have one or more perturbations aloft move through
sparking one or two more rounds of showers/storms during the day on
Friday.  However, a stronger upper level wave moving across the
Great Lakes will send a cold front through the region Friday night
ending precipitation chances.  Convective evolution for Friday
remains a bit uncertain given that we may have ongoing convection
early in the day which may hinder afternoon insolation.  While we'll
have a moist airmass in place, MLCAPE values could rise into the
1000-1500 J/kg range with about 25-30kts of shear.  Overall coverage
from the latest CAMs looks to be more sparse across our region with
a relative maxima possible over OH/PA where bulk shear values would
be larger.  Any storm could produce gusty winds, intense rainfall
along with plenty of lightning.  Highs on the day may be kept down a
bit by ongoing cloud cover, but readings in the mid-upper 80s look
likely.  After the cold front passes through, some cooler/drier air
will work into the region with lows Friday night dipping down into
the low-mid 60s.

For Saturday/Sunday, dry conditions with near normal temperatures
are expected across the area.  Dewpoints will be noticeably lower
with readings in the lower-middle 60s.  Highs Saturday will be in
the mid 80s (83-88) with overnight lows in the upper 50s to the
lower 60s. Sunday should feature slightly warmer conditions with
highs mainly in the upper 80s.  Lows Sunday night will dip back into
the mid-upper 60s.

Monday through Wednesday...

As we head into next week, upper level pattern will change quite a
bit as strong ridging builds across the far western US with a
longwave trough develops across the eastern US.  Tropical cyclone
Beryl looks to make land fall across Mexico/S Texas early in the
week and some of the remnant moisture may get pulled back to the
north and northeast into the Ohio Valley by mid-late week.  Decent
upper level wave looks to push through late Tuesday bringing a good
shot of showers/storms. Overall, generally kept PoPs in the extended
in the 30-40% with the exception of Tuesday where we'll run 50% PoPs.

Highs on Monday will likely be the warmest of the period with
readings in the upper 80s to the lower 90s.  Tuesday and Wednesday
look to feature highs mainly in the upper 80s with overnight lows
in the upper 60s/lower 70s.

&&

.AVIATION /12Z TAFS THROUGH 18Z FRIDAY/...
Issued at 652 AM EDT Thu Jul 4 2024

Scattered showers and storms are likely this morning, especially
along the I-64 corridor. This activity could bring brief TSRA
impacts to HNB and SDF early in the forecast period. Rain and
thunderstorm chances will gradually increase further south and east
late morning into the afternoon hours. Outside of convection,
prevailing VFR is expected. Confidence in detailed timing for TSRA
remains rather low due to some uncertainty regarding exact coverage
and evolution.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
     KYZ023>025-030.
IN...Flood Watch until 8 PM EDT /7 PM CDT/ this evening for INZ076-
     083-084-089>091.

&&

UPDATE...SRM
SHORT TERM...EBW
LONG TERM...MJ
AVIATION...EBW
Hazardous weather outlook, Jul 4, 1:03 PM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
103 PM EDT Thu Jul 4 2024

INZ092-KYZ026>029-031>043-045>049-053>057-051715-
Clark IN-Ohio-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby-
Franklin-Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-
Larue-Marion-Boyle-Garrard-Madison-
103 PM EDT Thu Jul 4 2024 /1203 PM CDT Thu Jul 4 2024/

...SEVERE THUNDERSTORM WATCH 505 IN EFFECT UNTIL 7 PM EDT /6 PM CDT/
THIS EVENING...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/louisville on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms are expected today. Storms will be capable
of torrential downpours and locally gusty winds. All thunderstorms
are a lightning threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered storms Friday may produce locally torrential downpours and
gusty winds. All thunderstorms are a lightning threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms today will move east or east-northeast at 25 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ077>079-KYZ061>067-070>078-081-082-051715-
Washington IN-Scott IN-Jefferson IN-Butler-Edmonson-Hart-Green-
Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-
Metcalfe-Adair-Russell-Cumberland-Clinton-
103 PM EDT Thu Jul 4 2024 /1203 PM CDT Thu Jul 4 2024/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected today. Storms will be capable
of torrential downpours and locally gusty winds. All thunderstorms
are a lightning threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered storms Friday may produce locally torrential downpours and
gusty winds. All thunderstorms are a lightning threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms today will move east or east-northeast at 25 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ076-083-084-089-KYZ023-051715-
Orange-Dubois-Crawford-Perry-Hancock-
103 PM EDT Thu Jul 4 2024 /1203 PM CDT Thu Jul 4 2024/

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/louisville on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered thunderstorms are likely today, especially from mid-morning
through early afternoon. Torrential rainfall will be possible from
any storms and may result in isolated flash flooding.

Stronger storms may also produce localized strong winds. All
thunderstorms are a lightning threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered storms Friday may produce locally torrential downpours and
gusty winds. All thunderstorms are a lightning threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms today will move east or east-northeast at 25 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ090-091-KYZ024-025-030-051715-
Harrison IN-Floyd-Breckinridge-Meade-Jefferson-
103 PM EDT Thu Jul 4 2024 /1203 PM CDT Thu Jul 4 2024/

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...SEVERE THUNDERSTORM WATCH 505 IN EFFECT UNTIL 7 PM EDT /6 PM CDT/
THIS EVENING...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/louisville on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

Scattered thunderstorms are likely today, especially from mid-morning
through early afternoon. Torrential rainfall will be possible from
any storms and may result in isolated flash flooding.

Stronger storms may also produce localized strong winds. All
thunderstorms are a lightning threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered storms Friday may produce locally torrential downpours and
gusty winds. All thunderstorms are a lightning threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms today will move east or east-northeast at 25 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

SRM/RAS

In the hours before

Special weather statement, Jul 4, 12:16 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
1216 PM EDT Thu Jul 4 2024

INZ083-084-089-041645-
Crawford IN-Perry IN-Dubois IN-
1216 PM EDT Thu Jul 4 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN DUBOIS...CRAWFORD
AND PERRY COUNTIES THROUGH 1245 PM EDT/1145 AM CDT/...

At 1215 PM EDT/1115 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles southeast of
Jasper to near Santa Claus. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
English, Carefree Town, Mount Pleasant, Marengo, Milltown, Leopold,
Troy, Ranger, Beechwood, and Terry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3829 8675 3840 8638 3839 8631 3836 8627
      3832 8629 3830 8628 3813 8644 3812 8646
      3803 8653 3800 8681 3802 8680 3801 8679
      3801 8678 3806 8677 3810 8677 3812 8681
      3812 8680 3814 8681 3821 8679 3821 8683
TIME...MOT...LOC 1615Z 254DEG 33KT 3825 8674 3804 8694

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RAS
Special weather statement, Jul 4, 1:05 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
105 PM EDT Thu Jul 4 2024

INZ089-KYZ023>025-041730-
Perry IN-Hancock KY-Meade KY-Breckinridge KY-
105 PM EDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN PERRY...SOUTHWESTERN
MEADE...EAST CENTRAL HANCOCK AND BRECKINRIDGE COUNTIES THROUGH 130
PM EDT/1230 PM CDT/...

At 105 PM EDT/1205 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Hawesville, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tell City, Hardinsburg, Hawesville, Webster, Cannelton, Irvington,
Cloverport, Mystic, Raymond, and Frymire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT/600 PM
CDT/ for central Kentucky.

&&

LAT...LON 3777 8679 3797 8674 3802 8626 3775 8625
TIME...MOT...LOC 1705Z 268DEG 25KT 3788 8664

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:11 PM EDTAreal Flood AdvisoryLMKClark, Floyd3 hr
Jul 3, 8:30 PM EDTSpecial Weather StatementLMKPerry30 min
Jul 3, 8:31 PM EDTAreal Flood AdvisoryLMKPerry3 hr
Jul 4, 3:36 AM EDTFlood WatchLMKCrawford, Dubois, Floyd, Harrison, Orange, Perry16 hr
Jul 4, 7:35 AM EDTAreal Flood AdvisoryLMKCrawford, Dubois3 hr
Jul 4, 12:16 PM EDTSpecial Weather StatementLMKCrawford, Perry29 min
Jul 4, 12:40 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison35 min
Jul 4, 1:26 PM EDTSevere Thunderstorm WarningLMKHarrison34 min
Jul 4, 1:30 PM EDTSpecial Weather StatementLMKClark30 min

Nearby

Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.